Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 68, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 2, 2019, 4:56 AM CDT for Butler County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2019, 4:56 AM CDT (09:56 UTC)
- Expired
- Aug 2, 2019, 9:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Butler County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:15 AM CDT | HEAVY RAIN 2.42 | 1 S El Dorado, KS | 24 HOUR TOTAL WITH MOST FALLING OF IT FALLING OVERNIGHT |
| Aug 2, 8:04 AM CDT | HEAVY RAIN 1.84 | Augusta, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
017 WGUS53 KICT 020956 FFWICT KSC015-021400- /O.NEW.KICT.FF.W.0068.190802T0956Z-190802T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 456 AM CDT Fri Aug 2 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Southern Butler County in south central Kansas... * Until 900 AM CDT. * At 456 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Augusta, Towanda, Leon, Latham and El Dorado Airport. This includes Interstate 35 between Mile Markers 63 and 69. PRECAUTIONARY/PREPAREDNESS ACTIONS... In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3780 9705 3781 9671 3748 9660 3748 9688 $$ MCGUIRE
1 follow-up statement
932 WGUS73 KICT 021357 FFSICT Flash Flood Statement National Weather Service Wichita KS 857 AM CDT Fri Aug 2 2019 KSC015-021405- /O.EXP.KICT.FF.W.0068.000000T0000Z-190802T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler KS- 857 AM CDT Fri Aug 2 2019 ...THE FLASH FLOOD WARNING FOR SOUTHERN BUTLER COUNTY WILL EXPIRE AT 900 AM CDT... Heavy rainfall has ended for the time being, reducing the risk for flash flooding. However, excessive runoff from the earlier heavy rainfall may result in minor lowland flooding through the day. Therefore an areal flood warning has replaced the flash flood warning and is in effect until 5 pm. LAT...LON 3780 9705 3781 9671 3748 9660 3748 9688 $$ DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:10 AM CDT, 46 minutes earlier.
Area forecast discussion, Aug 2, 4:10 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 410 AM CDT Fri Aug 2 2019 .SHORT TERM...(Today through Saturday night) Issued at 404 AM CDT Fri Aug 2 2019 Storms overnight have developed along and ahead of a 850-700mb baroclinic zone. A southerly low level jet continues to enhance moisture transport and WAA over Central and South Central KS. These storms have been efficient rain makers due to PW values range from 2 to 2.3 inches. The local PW maxima is sitting over portions of east Central KS. GFS/NAM/RAP continue to show an enhanced area of WAA and moisture transport extending into mid morning and even into the afternoon. Thus, scattered storms will be possible throughout the day today. Given continued threat of rainfall and where the main access of convection set up overnight, opted to add Butler, Marion, and Chase counties to the ongoing flash flood watch. Also trended high temps down a shave from the previous forecast given increased cloud cover expected from lingering overnight convection. A similar overnight convection scenario is possible again tonight into Saturday morning. A weak mid level low will be pushing south through the CWA while strong 925-800mb moisture pushes in from the south. Looks like shear will be limited again to the 25-35kt range. Models suggest the best shear upwards of 50kts will be located just south of the CWA. Expect storms to be strong and can't rule out a severe storm or two if the shear profile ends up slightly better than forecast. PW values 2 to 2.3 will again overspread the CWA thus storms that do develop will have ample flash flood potential. .LONG TERM...(Sunday through Thursday) Issued at 404 AM CDT Fri Aug 2 2019 We will turn drier Saturday evening through the extended period. A ridge will remain in the vicinity throughout the extended leaving the upper pattern in a northwesterly flow regime. Expect a slight warming trend each day throughout the extended ending with seasonable temperatures in the low 90s for the work week. Late in the period a slight chance of showers/storms will be possible in the overnight hours Wednesday and Thursday however confidence in coverage remains low at this time. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1218 AM CDT Fri Aug 2 2019 Combo of warm air advection and moisture transport should support upscale development of storms across central KS overnight. This will likely impact KSLN, KRSL and could clip KGBD, KHUT and KICT. KCNU is more likely late tonight as storms roll southeast. Confidence is lower how storms/precip will play out during the day. Some increase is probable in the afternoon and evening as front pushes through. Some chances for mvfr ceilings both this morning and post frontal in the moist upslope low level flow. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 85 69 82 66 / 60 60 40 10 Hutchinson 84 68 82 65 / 50 60 30 10 Newton 80 68 81 65 / 60 70 40 10 ElDorado 80 69 81 66 / 80 70 50 10 Winfield-KWLD 86 69 81 67 / 50 60 80 10 Russell 82 67 83 63 / 40 40 30 10 Great Bend 84 67 82 63 / 30 40 20 10 Salina 79 68 83 65 / 60 60 30 10 McPherson 82 67 80 64 / 50 60 30 10 Coffeyville 82 69 80 67 / 80 70 80 10 Chanute 79 69 81 66 / 80 70 60 10 Iola 79 68 81 66 / 80 60 60 10 Parsons-KPPF 80 69 80 67 / 80 70 70 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ052-053- 069>072-094>096-098>100. && SHORT TERM...KMB LONG TERM...KMB AVIATION...PJH
Hazardous weather outlook, Aug 1, 7:28 PM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 728 PM CDT Thu Aug 1 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-030030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 728 PM CDT Thu Aug 1 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. Some small hail and gusty winds are possible with the strongest storms. The bigger threat is expected overnight. The main threats will be flood producing heavy rain, small hail, wind gusts up to 50 mph. Storms will have the potential to cause flooding and flash flooding. While widespread severe weather is not expected, an isolated severe storm with quarter sized hail and 60 mph winds cannot be ruled out. The best chance for severe weather will be from US highway 50 north. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of thunderstorms will be likely Friday and into Saturday, especially across southern and southeast Kansas. Main threat will once again be very heavy rainfall and flooding. Stay tuned, as daily thunderstorm chances will become more refined with subsequent forecasts. Low thunderstorm chances may enter back into the forecast Tuesday and Wednesday. This thunderstorm activity is not expected to be strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
In the hours before
Special weather statement, Aug 2, 1:34 AM CDT, 3 hours 22 minutes before
Special Weather Statement National Weather Service Wichita KS 134 AM CDT Fri Aug 2 2019 KSZ069-020700- Butler KS- 134 AM CDT Fri Aug 2 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Butler County in south central Kansas... * Until 200 AM CDT. * At 132 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near El Dorado... moving southeast at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... El Dorado, El Dorado Airport, El Dorado Lake and El Dorado State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3790 9698 3797 9687 3784 9665 3770 9689 TIME...MOT...LOC 0633Z 318DEG 14KT 3786 9689 MCGUIRE
Special weather statement, Aug 2, 2:06 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
206 AM CDT Fri Aug 2 2019
KSZ052-020730-
Marion KS-
206 AM CDT Fri Aug 2 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Marion County in central Kansas...
* Until 230 AM CDT.
* At 203 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Tampa, or 13 miles north of
Hillsboro...moving southeast at 10 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lincolnville, Ramona, Durham, Tampa, Lost Springs, Pilsen and
Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 9693 3852 9692 3851 9692 3837 9721
3861 9730 3861 9693
TIME...MOT...LOC 0706Z 311DEG 8KT 3855 9719
MCGUIRESpecial weather statement, Aug 2, 3:44 AM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Wichita KS 344 AM CDT Fri Aug 2 2019 KSZ069-020915- Butler KS- 344 AM CDT Fri Aug 2 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... South central Butler County in south central Kansas... * Until 415 AM CDT. * At 343 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Leon...moving southeast at 5 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Leon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3769 9695 3774 9691 3774 9671 3757 9681 TIME...MOT...LOC 0844Z 297DEG 6KT 3768 9687 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:34 AM CDT | Special Weather Statement | ICT | Butler | 26 min |
| Aug 2, 2:06 AM CDT | Special Weather Statement | ICT | Marion | 24 min |
| Aug 2, 2:10 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 50 min |
| Aug 2, 2:33 AM CDT | Flash Flood Warning | ICT | Marion | 6 hr |
| Aug 2, 3:42 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 21 min |
| Aug 2, 3:44 AM CDT | Special Weather Statement | ICT | Butler | 31 min |
| Aug 2, 3:52 AM CDT | Flash Flood Warning | ICT | Butler | 5 hr |
| Aug 2, 5:30 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| Aug 2, 8:28 AM CDT | Areal Flood Warning | ICT | Marion | 9 hr |
| Aug 2, 8:55 AM CDT | Areal Flood Warning | ICT | Butler, Cowley | 4 hr |
| Aug 2, 9:48 AM CDT | River Flood Warning | ICT | Marion | 23 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.